Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 177, NWS JSJ

November 16, 2017

NWS JSJ issued this flash flood warning at Nov 16, 2017, 7:30 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2017, 7:30 AM CST (13:30 UTC)
Expired
Nov 16, 2017, 1:30 PM CST
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

339 
WGCA52 TJSJ 161330
FFWSJU
PRC151-161630-
/O.NEW.TJSJ.FF.W.0177.171116T1330Z-171116T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
930 AM AST THU NOV 16 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Yabucoa Municipality in Puerto Rico...

* Until 1230 PM AST

* At 929 AM AST, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Martorell.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1806 6588 1807 6590 1809 6590 1809 6587
      1806 6582 1806 6583 1805 6584

$$



TW
2 follow-up statements
574 
WGCA52 TJSJ 161623
FFWSJU
PRC151-161930-
/O.EXT.TJSJ.FF.W.0177.000000T0000Z-171116T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1223 PM AST THU NOV 16 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Yabucoa Municipality in Puerto Rico...

* Until 330 PM AST

* At 1222 PM AST, Doppler radar and satellite imagery indicated 
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Martorell.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1806 6588 1807 6590 1809 6590 1809 6587
      1806 6582 1806 6583 1805 6584

$$


TW
396 
WGCA72 TJSJ 161924
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
324 PM AST THU NOV 16 2017

PRC151-161932-
/O.EXP.TJSJ.FF.W.0177.000000T0000Z-171116T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yabucoa PR-
324 PM AST THU NOV 16 2017

...THE FLASH FLOOD WARNING FOR YABUCOA MUNICIPALITY WILL EXPIRE AT
330 PM AST...

The heavy rain has ended. Flood waters cross the Guayanes river are 
receding. Please continue to heed any remaining road closures.

LAT...LON 1806 6588 1807 6590 1809 6590 1809 6587
      1806 6582 1806 6583 1805 6584

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 2:25 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Nov 16, 2:25 AM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
425 AM AST Thu Nov 16 2017

.SYNOPSIS...A frontal boundary and an induce surface trough are
forecast to stall over the North Atlantic Ocean and near the
local islands through the upcoming weekend. A deep layer southerly
wind flow will pool tropical moisture over the islands inducing
the development of showers and thunderstorms each day.

&&

.SHORT TERM...Today thru Saturday...
Showers and thunderstorms continued to develop and move
east northeast across and the Mona passage, south and east coastal
waters of Puerto Rico as well as around the Northern U.S. Virgin
Islands. Some of this activity will move inland from time to time
over portion of the south and east section of PR, as well as over
Culebra, Vieques and mainly the northern U.S. Virgin islands.
Periods of locally heavy rainfall will be posible in some coastal
areas during the morning hours. For the rest of the day, expect
increasing cloud coverage with further development of additional
showers and thunderstorms across the interior and northern half of
Puerto Rico, as well as over the adjacent islands including the
U.S.Virgin islands.

At least through Saturday, due to the increasing instability aloft
and deep layered moisture convergence in he southerly wind flow,
expect some enhanced afternoon and late evening convection over
portions of the islands, and the coastal waters where strong
thunderstorms activity will remain likely. As a result of the moist
and unstable weather pattern, urban and small stream flooding will
remain likely particularly in poor drainage areas each day.

.LONG TERM...Sunday thru Friday...
A mid to upper level polar trough will linger across the Central
Caribbean, Hispaniola and into the local Atlantic coastal waters
during the weekend and through early next week. Its associated
cold front and induced prefrontal surface trough will stall very
close to the north and west of the area respectively through early
next week. Precipitable water values are expected to exceed 2
inches at least until early next week. The expected light and
fairly moist south southeast wind flow will continue to transport
abundant tropical moisture across the local islands through at
least Tuesday next week. The combination of the instability aloft
and the prevailing southerly wind flow, will act to enhance
numerous afternoon showers and isolated thunderstorms mostly along
the Cordillera Central and across the northern half of Puerto
Rico including the San Juan Metro area. A gradual decrease in
moisture advection and the building of a high pressure aloft is
expected by the middle of the upcoming week. This will give way to
a more typical weather conditions with passing showers over
eastern sections of Puerto Rico and the USVI during the nights and
early in the mornings followed by some locally induced afternoon
convection each afternoon across western and interior Puerto Rico

&&

.AVIATION...TSRA/SHRA is expected to increase across the Mona
passage til 16/12z, and the rest of the local flying area durg the
rest of the prd. This is due to a moist southerly wind flow and the
multi-layered band of cloudiness associated with a frontal boundary
and surface trough which will linger just west of the area during he
next few days. VCSH/VCTS fcst at times for the PR terminals. SCT-BKN
cigs between FL025-FL120 w/mtn top obsc psbl through the fcst prd.
Veering S-SW wnd  SFC-FL350 at 4-26 kts incr w/ht. Mostly VFR
expected at the Leeward terminals.

&&

.MARINE...Seas between 4-6 feet and southerly winds between 15-20
knots are forecast across the offshore waters and passages. A
moderate risk of rip currents will continue today for the
Atlantic coast of Puerto Rico and across the north and east facing
beaches of St. Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  76  87  75 /  50  30  50  40
STT  85  79  85  75 /  30  30  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through this afternoon for Northwest-Western
     Interior.

VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....JF
Hazardous weather outlook, Nov 16, 3:41 AM CST, 3 hours 49 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
511 AM AST jueves 16 de noviembre de 2017

AMZ710>745-PRZ001>013-170915-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
511 AM AST jueves 16 de noviembre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...El desarrollo de tronadas es probable con fuertes
lluvias y breves rafagas de vientos hoy a traves de las islas.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas y de riachuelos.

.Olas...Oleaje picado de hasta 5 pies, ocasionalmente de 6 pies, se
espera mayormente a traves de las aguas mar afuera del Atlantico y
pasajes locales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas orientadas hacia el noroeste a
noreste de Puerto Rico.

.Dias Dos a Siete...Viernes a Miercoles

Aumento en el potencial de aguaceros y tronadas hasta por lo menos
el sabado, con el potencial de inundaciones urbanas y de riachuelos
localizadas debido a la proximidad de un sistema frontal y una
vaguada en la superficie, los cuales estaran estacionarios y
permaneceran justo al noroeste de las islas locales. Un riesgo
moderado de corrientes marinas continuara para la mayoria de las
playas orientadas hacia el norte y este de Puerto Rico y las islas
adyacentes hasta por lo menos el viernes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar desarrollo de
fuertes tronadas/inundaciones y corrientes marinas al Servicio
Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-170915-
-San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
511 AM AST jueves 16 de noviembre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe la probabilidad de tronadas aisladas con fuertes
lluvias y breves rafagas de vientos hoy a traves de porciones de las
islas y las aguas costeras.

.Inundaciones...Fuertes lluvias podrian resultar en acumulacion de.
agua en las carreteras y en areas de pobre drenaje.

.Olas...Oleaje picado de hasta 5 pies, ocasionalmente de 6 pies, se
espera mayormente a traves de las aguas mar afuera del Atlantico y
el Pasaje de Anegada.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de Santa Cruz.

.Dias Dos a Siete...viernes a miercoles

Un riesgo moderado de corrientes marinas continuara durante el
periodo para la isla de Santa Cruz. El potencial de aguaceros y
tronadas aisladas aumentara jueves y viernes a medida que un sistema
frontal y una vaguada en la superficie se estacionen justo al
noroeste de las islas locales.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar Corrientes
Marinas al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 1:35 AM CSTAreal Flood AdvisoryJSJ115 min
Nov 16, 2:17 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 4:50 AM CSTAreal Flood AdvisoryJSJ5 hr
Nov 16, 6:05 AM CSTAreal Flood AdvisoryJSJ5 hr
Nov 16, 6:49 AM CSTAreal Flood AdvisoryJSJ116 min
Nov 16, 6:50 AM CSTAreal Flood AdvisoryJSJ115 min
Nov 16, 12:36 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 1:36 PM CSTFlash Flood WatchJSJ70 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.